Alert archive / Montana / Red Flag Warnings in 2019

Red Flag Warning 3, NWS Great Falls, MT

July 28, 20195 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 28, 2019, 8:54 AM MDT for 5 counties in Montana. It took effect at Jul 29, 2019, 3:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2019, 8:54 AM MDT (14:54 UTC)
In effect from
Jul 29, 2019, 3:00 PM MDT
Expired
Jul 30, 2019, 12:00 AM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 2.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS85 KTFX 281454
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
854 AM MDT Sun Jul 28 2019

MTZ118-291100-
/O.NEW.KTFX.FW.W.0003.190729T2100Z-190730T0300Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
854 AM MDT Sun Jul 28 2019

...RED FLAG WARNING IN EFFECT FROM 3 PM TO 9 PM MDT MONDAY FOR
LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY AND 
ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONE 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for lightning and a mix of wet and dry thunderstorms with 
gusty and erratic outflow winds, which is in effect
from 3 PM to 9 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 118.

* LIGHTNING...A mix of wet and dry thunderstorms will create
  numerous lightning strikes across the district.

* IMPACTS...Lightning strikes could create new fires. Strong
  outflow winds from any storms could allow fires to grow quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
4 follow-up statements
876 
WWUS85 KTFX 291041
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
441 AM MDT Mon Jul 29 2019

MTZ118-292300-
/O.CON.KTFX.FW.W.0003.190729T2100Z-190730T0300Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
441 AM MDT Mon Jul 29 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR LIGHTNING AND A MIX OF WET AND DRY
THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE
WEATHER ZONE 118...

* AFFECTED AREA...Fire Weather Zone 118.

* LIGHTNING...A mix of wet and dry thunderstorms will create 
  numerous lightning strikes across the district.

* IMPACTS...Lightning strikes could create new fires. Strong 
  outflow winds from any storms could allow fires to grow quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
290 
WWUS85 KTFX 292007
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
207 PM MDT Mon Jul 29 2019

MTZ112-113-301115-
/O.NEW.KTFX.FW.W.0004.190730T1800Z-190731T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
207 PM MDT Mon Jul 29 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 112 AND 113...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low humidity, which is in effect from 
noon to 9 PM MDT Tuesday.

* AFFECTED AREA...Fire Weather Zones 112 and 113.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the mid 80s.

* IMPACTS...Gusty westerly winds will make it difficult to contain
  any new fire starts in areas that have dried out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ118-300300-
/O.CON.KTFX.FW.W.0003.190729T2100Z-190730T0300Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
207 PM MDT Mon Jul 29 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LIGHTNING AND A MIX OF WET AND DRY THUNDERSTORMS WITH GUSTY 
AND ERRATIC OUTFLOW WINDS FOR FIRE WEATHER ZONE 118...

* AFFECTED AREA...Fire Weather Zone 118.

* LIGHTNING...A mix of wet and dry thunderstorms will create 
  numerous lightning strikes across the district.

* IMPACTS...Lightning strikes could create new fires. Strong 
  outflow winds from any storms could allow fires to grow quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
615 
WWUS85 KTFX 300238
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
838 PM MDT Mon Jul 29 2019

MTZ118-300600-
/O.EXT.KTFX.FW.W.0003.000000T0000Z-190730T0600Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
838 PM MDT Mon Jul 29 2019

...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
DRY THUNDERSTORMS WITH GUSTY AND ERRATIC OUTFLOW WINDS FOR FIRE
WEATHER ZONE 118...

* AFFECTED AREA...Fire Weather Zone 118.

* LIGHTNING...A mix of wet and dry thunderstorms will move through
  the northern portions of the district between 930 PM and
  Midnight.

* IMPACTS...Lightning strikes could create new fires. Strong 
  outflow winds from any storms could allow fires to grow quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112-113-301100-
/O.CON.KTFX.FW.W.0004.190730T1800Z-190731T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
838 PM MDT Mon Jul 29 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 
112 AND 113...

* AFFECTED AREA...Fire Weather Zones 112 and 113.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the mid 80s.

* IMPACTS...Gusty westerly winds will make it difficult to 
  contain any new fire starts in areas that have dried out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
225 
WWUS85 KTFX 300535
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1135 PM MDT Mon Jul 29 2019

MTZ118-300645-
/O.EXP.KTFX.FW.W.0003.000000T0000Z-190730T0600Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
1135 PM MDT Mon Jul 29 2019

...RED FLAG WARNING FOR DRY THUNDERSTORMS WITH GUSTY AND ERRATIC 
OUTFLOW WINDS FOR FIRE WEATHER ZONE 118 WILL EXPIRE AT MIDNIGHT MDT
TONIGHT...

The risk for scattered dry thunderstorms has diminished. As a
result, the Red Flag Warning will be allowed to expire.

$$

MTZ112-113-301100-
/O.CON.KTFX.FW.W.0004.190730T1800Z-190731T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
1135 PM MDT Mon Jul 29 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
TUESDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
112 AND 113...

* AFFECTED AREA...Fire Weather Zones 112 and 113.

* WINDS...West 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the mid 80s.

* IMPACTS...Gusty westerly winds will make it difficult to 
  contain any new fire starts in areas that have dried out.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 28, 5:25 AM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 28, 5:25 AM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
525 AM MDT Sun Jul 28 2019

...UPDATED AVIATION SECTION...

.SYNOPSIS...

A northwest flow aloft in the wake of an exiting low pressure
trough will keep the region cooler than normal today and tonight
with mostly clear skies. Breezy northwest winds today will
decrease overnight as a high pressure ridge moves into the region.
The flow aloft will then gradually shift from westerly on Monday
to more southwesterly on Tuesday. This will bring a chance of
thunderstorms to Southwest Montana on Monday, but the chance will
spread more so into Central Montana on Tuesday. Warmer than normal
temperatures with a chance of afternoon and evening thunderstorms
will then be the rule for most days through the rest of the week.

&&

.DISCUSSION...

Today and Tonight...
A cooler airmass in the wake of a weak low pressure trough and
associated Canadian cold front will bring a break from the heat of
recent days. Highs will generally be 5 to 10 degrees below
normal. The scattered clouds and isolated showers in the northwest
flow aloft will move east along the Hi- Line this morning, but
the showers should not amount to much, as the area should remain
mostly sunny today. However, the northwest winds close to the
exiting trough will mix down to the surface at times today over
the plains, especially east of a Cut Bank to Great Falls line,
where winds could gust to 35 mph at times. A few thunderstorms may
also develop late this afternoon over the higher terrain of far
Southwest Montana, but they should be weak, if they form at all.
High pressure aloft will then move into the area overnight for
continued clear skies with light winds and slightly below normal
low temperatures.

Monday through Tuesday...
The building high pressure ridge will help warm temperatures back
up to around 5 degrees above normal for these days. A disturbance
will also move through the ridge on Monday, bringing a good chance
of thunderstorms to portions of Southwest and Central Montana
south of a Great Falls to Lewistown line during the afternoon and
evening. Instability is moderate at best during this time, so
strong thunderstorms are unlikely. However, as alluded to in the
Fire Weather section, dewpoints and precipitable water values are
forecast to be higher than normal for this time of year, so a mix
of wet and dry thunderstorms is likely. A low pressure trough off
the Pacific Northwest coast will shift eastward a bit, which will
shift the high pressure ridge axis a bit east as well, putting
the forecast area under more of a southwesterly flow aloft on
Tuesday. Another disturbance in this flow will likely bring
another round of scattered wet and dry thunderstorms, but the
coverage should spread a bit farther north into the Great Falls
and Lewistown areas due to the more southwesterly flow aloft.
Again, instability is not exceptionally strong, so strong/severe
thunderstorms are unlikely at this time. However, erratic wind
gusts from the storms will be likely due to the warmer and drier
low levels of the atmosphere.

Wednesday through next Sunday...The high pressure ridge will
remain anchored over the Four Corners region through this period,
as the low pressure trough stays off/along the Pacific Northwest
coast. This stagnant pattern will keep a warm and unsettled
southwesterly flow aloft over the forecast area. Temperatures will
remain about 5 degrees above normal and disturbances in the flow
will likely generate thunderstorms each afternoon and evening over
the higher terrain of Southwest Montana and move them northeast
into Central Montana. Some days may be more active than others and
some storms may become strong with gusty winds and small hail
given this unstable weather pattern. However, the forecast models
do not seem to indicate a specific day or days that would yield
the potential for strong storms at this time.
Coulston

&&

.AVIATION...
Updated 525 PM MDT Sun Jul 28 2019 (28/12Z TAFs)

VFR conditions are mostly expected, but periods of MVFR visibility
are possible with patchy fog in some southwest valleys this morning
and areas of smoke associated with a fire in the Helena Valley. A
few mid and high clouds will pass over the forecast area in a
northwest flow aloft, but it will otherwise be mostly clear. Patchy
fog in some southwest valleys (including KWYS) will burn off by mid-
morning. Light winds will become breezy out of the northwest through
16Z, which may cause smoke from the fire in the north Helena Valley
to move over KHLN after 18Z. The northwest winds will be strongest
along and east of a KCTB-KLWT line, but they will decrease from the
west after 20Z.  Coulston

&&

.FIRE WEATHER...

Today (Sunday)...Cooler temperatures with afternoon humidity in
the 20 to 30 percent range and generally lighter winds will lessen
fire weather concerns for at least one day. However, gusty
northwest winds will mix down to the surface across Fire Zones 113
and 115 for a while this afternoon.

Monday and Tuesday...Fire weather highlights will be considered
for this period, although conditions do not appear to warrant any
at this time. Disturbances will move over portions of
Central/Southwest MT, bringing rounds of thunderstorms and drier
conditions during the afternoon and evening hours each day.
However, these storms will have a good amount of moisture to work
with, so it will at least be a mix of wet and dry thunderstorms,
if not mostly wet thunderstorms. A review of surface conditions
may be needed before making a decision, but, regardless, the
potential for thunderstorms will be addressed as a concern in the
Fire Weather Planning Forecast.

The remainder of the week will be warmer than normal with fairly
low relative humidities, which will warrant continued monitoring
for further fire weather concerns.
Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  79  50  89  56 /   0   0   0  10
CTB  76  47  85  50 /   0   0   0   0
HLN  82  51  89  55 /   0   0  10  30
BZN  81  48  87  51 /   0   0  30  50
WEY  76  40  80  43 /   0   0  30  50
DLN  82  48  83  50 /   0  10  40  40
HVR  78  50  90  55 /   0   0   0   0
LWT  75  48  84  55 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:13 PM MDTSpecial Weather StatementTFX32 min
Jul 27, 6:56 PM MDTSpecial Weather StatementTFXJudith Basin34 min
Jul 27, 7:21 PM MDTSpecial Weather StatementTFXJudith Basin39 min

Nearby

Red Flag Warnings in Montana, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.